Shut Up and Write (SUAW)



‘Shut up and Write!’ (SUAW) is a series of weekly facilitated writing sessions designed to help researchers get their writing done.

That said, you can shut up and write, or edit, or read, or make, or analyse. It's up to you! The session gives you focused time for whatever you need to do.

SUAW sessions are open to all researchers, and they're hosted by the RED team and other researchers across the La Trobe network. We use the Pomodoro technique of focused 25-minute writing sprints interleaved with short breaks.

Many scholars find that SUAW sessions have become essential parts of their research practice – here are 5 great reasons to try SUAW out for yourself.

Currently, La Trobe SUAW sessions happen every day of the week - mostly via Zoom, with Monday sessions on Twitter.

How does it work on Zoom?


    Each SUAW session may have slightly differently parts but the basics stay the same:
    • We all meet on Zoom at the link for that day and time (which is why you need to sign up to the SUAW mailing list - this link may change). 
    • There's normally a nominated host for the session, and they are the timekeeper for the 25-min pomodoros. 
    • Some may have short intros from everyone at the beginning – name, dept, what they’re working on, and the chat screen is used for other side conversations and any issues that people might be having with the session.
    • When a pomodoro is on, everyone’s muted with video usually on. The host comes back when time’s up. Everyone can unmute and chat.


    How does it work on Twitter?  


    Virtual SUAW runs on Twitter on Mondays from 2.00 - 4.00pm. Its session hashtag is #LTUsuaw.

    Hosted by RED, the session has four pomodoros (25-minute blocks), with each pomodoro separated by a 5-minute break.

    Your Twitter host - @LTUresearchers - tells you when to start, when to rest, when to start again and when to stop. It would be most helpful for you to have your own timer counting down the 25 mins (on phone or other device).

    You can engage with others by responding to @LTUresearchers with information about what you’re working on and the progress you’ve made during the session. Be sure to use the hashtag #LTUsuaw so others can see you, cheer you on, commiserate and offer advice.

    By engaging with your hosts and the other participants, you have an opportunity to connect with a ready network of researchers, and be part of a thriving community of practice.

    Access the #LTUsuaw hashtag stream so you aren’t distracted by your regular feed. If you don’t have a Twitter account, you can still follow the virtual #LTUsuaw session, but you won’t be able to engage or chat with the host or other participants. So, sign up to Twitter, and get the most out of it!

    The first pomodoro starts at 2.00pm, so have your coffee or tea, files, notes and other necessary items nearby and be ready to write!

    The weekly session schedule is: 

    2.00 - 2.25pm – Pomodoro 1
    2.25 - 2.30 – 5 minute BREAK
    2.30 - 2.55 – Pomodoro 2
    2.55 - 3.00 -  5 minute BREAK
    3.00 - 3.25 – Pomodoro 3
    3.25 - 3.30 -  5 minute BREAK
    3.30 - 3.55 – Pomodoro 4
    3.55 - 4.00 – Session close

    Comments